Kentucky, 2023

Flash Flooding and Damaging Winds in Kentucky, January 3, 2023

January 3, 2023 · NWS LMK · 33 events in 15 counties and zones

During the overnight hours and into the morning on January 3rd, a strong system moved across central Kentucky, bringing isolated damaging wind gusts and widespread heavy rainfall. The system was associated with a negatively-tilted upper-level trough which moved from the Four Corners region on January 2nd to the upper Midwest by January 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the overnight hours and into the morning on January 3rd, a strong system moved across central Kentucky, bringing isolated damaging wind gusts and widespread heavy rainfall. The system was associated with a negatively-tilted upper-level trough which moved from the Four Corners region on January 2nd to the upper Midwest by January 4th. A surface cyclone transited in a similar fashion to the upper trough, with a surface warm front developing across central Indiana during the evening hours of January 2nd. This setup positioned central Kentucky in the broad warm sector of the cyclone, allowing for ample low-level temperature and moisture advection. As a result, precipitable water approached all-time maximum values for early January, and temperatures overnight January 3rd were unseasonably warm in the low-to-mid 60s. This provided a modest amount of instability, with between 200-500 J/kg MUCAPE across southern Kentucky. With a 65 knot 850 mb jet overhead, strong vertical wind shear was present, and this shear combined with the modest amounts of instability to promote the development of widespread showers and thunderstorms. While a couple storms were strong enough to produce isolated damaging wind gusts, overall SBCAPE was limited, preventing more widespread severe weather. On the other hand, the steady stream of moisture allowed for training convection which created widespread areas of heavy rainfall, with many areas receiving over 2 inches of rain. Where the heaviest rain fell, flash flooding occurred, leading to many road closures and several water rescues across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 2, 11:33 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jan 2, 11:33 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1233 AM EST Tue Jan 3 2023

...Updated Aviation Discussion...

.Forecast Update...
Issued at 955 PM EST Mon Jan 2 2023

Precip shield associated with a warm front is lifting northward
across central Kentucky, with a broken line of convective showers on
its trailing edge. SVR threat overnight remains limited this far
east, but there's just enough overlap between instability and shear
that we can't rule out an isolated strong storm in west-central
Kentucky. A more solid precip shield over western Kentucky is on a
trajectory that will spread it into southern Indiana as the night
progresses. After a brief break, a NE-SW oriented convective line
will push eastward across the area a few hrs either side of daybreak
Tuesday. The highest rainfall totals still look to be over southern
Indiana, in line with the WPC slight risk for excessive rainfall.
However, confidence in flood potential is limited as 6-hr Flash
Flood Guidance is still pushing 3 inches. Next shift may need to
revisit this depending on rainfall totals from this first wave.

No substantial changes have been made to the going forecast.

&&

.Short Term...(This evening through Tuesday)
Issued at 320 PM EST Mon Jan 2 2023

Key Messages...

* Gusty southerly winds of 30-40 mph possible late tonight into
  Tuesday morning

* A conditional threat for strong to severe thunderstorms exists
  late tonight into Tuesday. Gusty winds are the main threat,
  although an isolated spin-up tornado cannot be ruled out.

* Widespread 1-2" of rainfall expected through Tuesday afternoon;
  isolated 3+" totals possible due to training of convection.
  Predominantly nuisance flooding is expected in low-lying areas
  where the heaviest precipitation falls.

* Near record warm temperatures expected on Tuesday

Discussion...

The next 36-48 hours will feature active weather across the Ohio and
Tennessee valleys as a strong disturbance moves into the region from
the west. This afternoon, a neutrally-tilted upper trough near the
Four Corners region continues to move eastward, becoming negatively-
tilted as it does so. Surface response in the form of lee
cyclogenesis is occurring across the TX/OK panhandles, with an
extensive sfc warm front extending northeastward from the sfc low
into the mid-MS and OH valleys. Here across central KY and southern
IN, we are and will remain in the warm sector of the sfc cyclone as
it will track north-northeastward into the central Plains and upper
MS valley between now and Tuesday evening. This positioning will
allow for persistent low-level southerly flow and WAA, contributing
to anomalously warm temperatures tonight into Tuesday. Temperatures
tonight will remain fairly stagnant, even rising a few degrees
toward sunrise, with readings generally residing in the low-to-mid
60s.

A 40-45 kt 850 mb jet currently extends N-S from eastern OK and TX
into the Western Gulf of Mexico. As the mid-level trough works east
of the Rockies this evening, this LLJ will strengthen (up to 50-60
kt) and move NE into the Lower OH valley and middle MS valley. Along
the leading edge of the LLJ, hi-res guidance depicts a swath of
showers with embedded thunderstorms overspreading the region as low-
level theta-E advection takes place. Storms should be well organized
given at least 40 kt effective bulk shear, with most high-res
guidance depicting large multicell clusters of convection. Model
soundings suggest that there should be a near-sfc stable layer in
place with this first round of storms, with convection feeding off
of elevated CAPE on the order of 200-500 J/kg. If the stable layer
is weaker than expected/non-existent, some sfc severe hazards would
be expected, primarily in the form of damaging winds. However, with
HREF mean 0-1 km SRH on the order of 200-300 m2/s2, an isolated spin-
up tornado cannot be ruled out. The highest potential for severe
weather with this first round of convection would be west of I-65
and south of the Ohio River, in line with SPC's Day 1 marginal risk.

As we progress toward dawn tomorrow, model soundings suggest that
some erosion of the near-sfc stable layer is expected, allowing sfc
winds to increase out of the south. With an ever-increasing low-
level height/pressure gradient, sustained winds should ramp up to 15-
25 mph, with gusts of 30-40 mph expected as some of the LLJ
footprint is transferred down to the surface. A second wave of
convection is expected to develop along a pre-frontal trough across
eastern AR and the MO bootheel region after midnight tonight. As it
translates eastward, a narrow plume of sfc-based instability will
lead the convection, moving into western KY and southwest IN, with
HREF mean SBCAPE values progged at 100-300 J/kg as surface dewpoints
approach or exceed 60 deg F. The expected convective mode would be
some sort of quasi-linear system, and although CAPE is meager, ample
shear and helicity leaves the potential for isolated gusty winds and
a spin-up tornado within any line-breaks/front-end nubs/bowing
segments which may form. The severe threat will diminish as
convection enters less unstable air east of I-65, with this second
wave of convection expected to subside in the late morning/early
afternoon hours. One potential "failure mode" for this early morning
convection would be greater mid-level stability thanks to latent
heat release from the first wave of convection that is not typically
handled well, even by hi-res guidance. Rain showers should persist
into the early afternoon, with a lull in precipitation expected
before a potential third round of convection Tuesday night. Things
eventually quiet down for the afternoon hours tomorrow, with warm
temperatures persisting as the sfc cold front is yet to pass through
the region. Highs tomorrow will approach record levels, with upper-
60s and lower-70s expected region wide.

With multiple waves of precipitation expected over the next 24-48
hours, substantive QPF totals are expected region-wide. "Basin-
average" amounts should vary between 1-2" between now and Tuesday
evening, though hi-res guidance has hinted at the potential for
swaths of 3+" where any convection trains for an extended period of
time. On the whole, with 6-hr FFG values in excess of 2.5-3", we
should be able to handle this rainfall without significant flooding
issues. However, where any locally higher totals occur,
minor/nuisance flooding would be possible, including ponding of
water on roadways and ditches/other low areas filling with water.
Since the flooding threat does not appear to be widespread at this
time, will refrain from any headlines at this time.

.Long Term...(Tuesday night through Monday)
Issued at 228 PM EST Mon Jan 2 2023

---------------------------------------------------------------------

Key Message

- Overnight severe weather possible with a threat of isolated
strong/severe storms and heavy rain late Tuesday night into early
Wednesday morning.

---------------------------------------------------------------------

-- Tuesday night:

Tuesday night we will be positioned ahead of an approaching cold
front that will sweep through the region Wednesday morning. While
moisture transport ahead of this boundary will be weaker than what
we will have seen tonight into Tuesday, we'll still have well above
normal precipitable water values and surface dew points in the upper
50s to around 60. We'll have around 60kt of bulk shear and 250 m2/s2
0-3km SRH with decent low level looping showing up in some model
hodographs. Low level inversion looks fairly weak, and model progs
show some SBCAPE available late Tuesday night, especially in
southern and western sections of central Kentucky including the
Bowling Green region. LREF-NH shows about a 50% chance of surface
CAPE reaching 400 J/kg, again primarily in the BWG region.

Rainfall rates may not be quite as heavy as what we see tonight and
Tuesday, so any hydrologic issues will likely be strongly dependent
on antecedent conditions where the heaviest rain falls leading up to
Tuesday night. Some minor flooding problems Tuesday night will be
possible.

Possibly the most socially significant impact of the showers/storms
Tuesday night will be the fact that it will be an overnight event.
As of this writing it appears that the best timing for impactful
weather may be between midnight and 6am (check back for adjustments
in timing in future forecasts).

-- Rest of the forecast period:

Rain will shut off quickly behind the departing cold front Wednesday
morning, and we'll remain dry through at least Wednesday night. Cold
air advection doesn't look particularly strong and we should see
fairly steady temperatures in the 50s Wednesday before dropping into
the 30s Wednesday night.

Thursday an upper low over the Great Lakes will swing a trough
through the OH/TN Valleys by evening. Moisture will be very shallow
so at this time it looks like we'll mainly see an increase in
clouds, with perhaps a few scattered sprinkles in the
afternoon/evening.

Surface high pressure over the southeast United States will keep us
dry Friday and Friday night with seasonable temperatures. The next
system may then bring us some showers this weekend but confidence
right now is low so will keep PoPs small. At any rate, current
temperature progs indicate that most of any precipitation we receive
would be liquid.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1232 AM EST Tue Jan 3 2023

Complicated forecast in the short term. Current regional radars show
widespread showers and thunderstorms, with the bulk of the activity
generally west of the I-65 corridor. These showers and storms will
continue through the morning hours and gradually push eastward. Any
TAF site impacted by a heavier shower or storm will see greatly
reduced visibilities/ceilings, and perhaps even a brief wind shift.

Rain/Storm activity will gradually taper down from west to east this
afternoon, and eventually all sites should rise to VFR cigs/vis.
Additional shower and storm development is possible this evening,
but confidence in redevelopment of precipitation and areal coverage
remains low.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...RAS
Short Term...CSG
Long Term...13
Aviation...DM
Hazardous weather outlook, Jan 2, 2:50 PM CST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
350 PM EST Mon Jan 2 2023

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-032100-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
350 PM EST Mon Jan 2 2023 /250 PM CST Mon Jan 2 2023/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Showers and thunderstorms are expected tonight. Some of the storms
may become strong to severe with the main threat being locally
damaging wind gusts or perhaps a brief spin up tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rounds of showers and thunderstorms are expected Tuesday into early
Wednesday. A threat for strong to severe thunderstorms exists
depending on the amount of available instability. The main threat
with any isolated strong or severe storm would be damaging wind gusts
and an isolated spin-up tornado. Widespread rainfall could be
locally heavy, possibly leading to localized minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight through early
Wednesday.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CSG/13

In the hours before

Special weather statement, Jan 3, 12:40 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
1240 AM CST Tue Jan 3 2023

KYZ061-070-071-030715-
Warren KY-Logan KY-Butler KY-
1240 AM CST Tue Jan 3 2023

...A strong thunderstorm will impact portions of northeastern Logan,
central Butler and northwestern Warren Counties through 115 AM CST...

At 1239 AM CST, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Russellville, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Warren, northeastern Logan and central Butler Counties, including the
following locations... Dimple, Leetown, Rockland, Brooklyn, Buffalo
Fork, Huldeville, Woodbury, Sharer, Reedyville and Richelieu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Louisville.

&&

LAT...LON 3689 8676 3703 8690 3731 8656 3710 8633
TIME...MOT...LOC 0639Z 232DEG 36KT 3701 8676

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RJS
Special weather statement, Jan 3, 1:20 AM CST, 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
120 AM CST Tue Jan 3 2023

KYZ027-061-062-071-030745-
Grayson KY-Warren KY-Edmonson KY-Butler KY-
120 AM CST Tue Jan 3 2023

...A strong thunderstorm will impact portions of northeastern Butler,
eastern Grayson, northwestern Warren and northwestern Edmonson
Counties through 145 AM CST...

At 120 AM CST, Doppler radar was tracking a strong thunderstorm 11
miles east of Morgantown, moving northeast at 60 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Leitchfield around 140 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3756 8620 3751 8607 3740 8605 3734 8615
      3735 8616 3734 8616 3709 8659 3727 8662
TIME...MOT...LOC 0720Z 230DEG 51KT 3726 8648

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 flash flood, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
January 3, 2:00 AM CST
Where
Butler County, 0.1 mi ESE of Leetown
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.129, -86.748

Trees were blown down on Sandy Creek Road.

Thunderstorm Wind, Grayson

When
January 3, 2:05 AM CST
Where
Grayson County, 2.29 mi SSE of Leitchfield
Measured
51 kt (59 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.448, -86.290

Trees were knocked down on State Route 259 near McClure Cemetery Road.

Flash Flood, Grayson

When
January 3, 2:50 AM CST to 4:50 AM CST
Where
Grayson County, 3.23 mi WNW of Meredith to 3.22 mi W of Peonia
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.426, -86.279

Highway 259 near the Bear Creek bridge is flooded and the bridge is impassable.

Flash Flood, Grayson

When
January 3, 2:50 AM CST to 4:50 AM CST
Where
Grayson County, 1.38 mi N of Skaggstown to 1.36 mi N of Skaggstown
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.450, -86.180

Flooding was observed on Jesse Skaggs Road.

Thunderstorm Wind, Larue

When
January 3, 4:20 AM EST
Where
Larue County, 2.65 mi SW of Barren Run
Measured
51 kt (59 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.490, -85.850

Trees were knocked over on Jenkins Road.

Thunderstorm Wind, Larue

When
January 3, 4:25 AM EST
Where
Larue County, 0.96 mi NNW of Mathers Mill
Measured
51 kt (59 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.542, -85.778

Trees were reported down on State Route 84 near the intersection with State Route 357.

Flash Flood, Grayson

When
January 3, 4:00 AM CST to 6:00 AM CST
Where
Grayson County, 3.36 mi WNW of Peonia to 3.4 mi WNW of Peonia
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.430, -86.280

Water was flowing over the roadway at the intersection of State Route 259 and Taylor Fork Road.

Flash Flood, Grayson

When
January 3, 4:00 AM CST to 6:00 AM CST
Where
Grayson County, 2.13 mi N of Skaggstown
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.461, -86.179

Water was observed over the roadway at the intersection of Jesse Skaggs Road and Hickory Flats Road.

Flash Flood, Nelson

When
January 3, 5:15 AM EST to 7:15 AM EST
Where
Nelson County, 1.11 mi E of Nelsonville to 1.17 mi E of Nelsonville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.731, -85.630

A water rescue occurred on Patton Road.

Flash Flood, Nelson

When
January 3, 5:15 AM EST to 7:15 AM EST
Where
Nelson County, 1.54 mi SE of Bloomfield to 1.59 mi SE of Bloomfield
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.882, -85.304

A water rescue occurred on Springfield Road in Bloomfield.

Flash Flood, Hardin

When
January 3, 5:20 AM EST to 7:20 AM EST
Where
Hardin County, 0.81 mi SE of Eastview to 0.86 mi SSE of Eastview
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.571, -86.041

Water observed over the roadway on the Western Kentucky Parkway between mile markers 122 and 127.

Flash Flood, Hardin

When
January 3, 5:20 AM EST to 7:20 AM EST
Where
Hardin County, 0.16 mi W of Gaithers to 0.28 mi W of Gaithers
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.650, -85.903

Portions of Gaither Station Road became impassable due to flooding.

Flash Flood, Hardin

When
January 3, 5:20 AM EST to 7:20 AM EST
Where
Hardin County, 3.92 mi SSE of Tunnel Hill to 3.98 mi SE of Tunnel Hill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.682, -85.792

Water was observed over the roadway on Valley Creek Road.

Flash Flood, Ohio

When
January 3, 5:00 AM CST to 7:00 AM CST
Where
Ohio County, 1.87 mi SE of Taylor Mines to 1.99 mi SE of Taylor Mines
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.360, -86.877

Water observed over the roadway at the intersection of Apple House Road and Rochester Road.

Flash Flood, Ohio

When
January 3, 5:00 AM CST to 7:00 AM CST
Where
Ohio County, 0.3 mi ENE of Beaver Dam to 0.34 mi ENE of Beaver Dam
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.402, -86.875

Water was reported over the roadway at the intersection of Main Street and 1st Street in Beaver Dam.

Flash Flood, Breckinridge

When
January 3, 5:20 AM CST to 7:20 AM CST
Where
Breckinridge County, 0.45 mi WSW of Fairfield to 0.47 mi WSW of Fairfield
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.667, -86.287

Water was observed over the roadway on Hudson Fairfield Road.

Flash Flood, Breckinridge

When
January 3, 5:20 AM CST to 7:20 AM CST
Where
Breckinridge County, 1.64 mi E of High Plains to 1.65 mi WNW of Bewleyville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.770, -86.190

Six water rescues occurred in eastern Breckinridge County.

Flash Flood, Warren

When
January 3, 5:30 AM CST to 7:30 AM CST
Where
Warren County, 0.83 mi NNW of Browning to 0.84 mi NNW of Browning
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
36.961, -86.606

There were several areas of water over the roadway along Galloways Mill Road.

Flash Flood, Butler

When
January 3, 5:40 AM CST to 7:40 AM CST
Where
Butler County, 0.43 mi E of Boston to 0.44 mi E of Boston
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.080, -86.792

Water was observed over the roadway along Sandy Creek Road.

Flash Flood, Meade

When
January 3, 6:40 AM EST to 8:40 AM EST
Where
Meade County, 3.72 mi SW of Muldraugh to 3.71 mi SW of Muldraugh
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.890, -86.045

Water was observed over the roadway on Thompson Lane North.

Flash Flood, Meade

When
January 3, 6:40 AM EST to 8:40 AM EST
Where
Meade County, 0.92 mi NNE of Muldraugh to 0.91 mi NNE of Muldraugh
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.943, -85.994

Water was observed over the roadway at the intersection of Shumate Street and Creekbed Street in Muldraugh.

Flash Flood, Bullitt

When
January 3, 7:00 AM EST to 9:00 AM EST
Where
Bullitt County, 0.96 mi NW of Hubers to 0.93 mi NW of Hubers
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.041, -85.711

Portions of Clear Run Road were closed due to water over the roadway.

Flash Flood, Bullitt

When
January 3, 7:00 AM EST to 9:00 AM EST
Where
Bullitt County, 1.4 mi W of Mt Washington to 1.36 mi W of Mt Washington
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.048, -85.576

Water was observed over the roadway at Greenbriar Road and Wales Run Road.

Flash Flood, Bullitt

When
January 3, 7:00 AM EST to 9:00 AM EST
Where
Bullitt County, 0.91 mi NE of Brooks to 0.89 mi ENE of Brooks
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.078, -85.686

Portions of Hillview Boulevard were closed due to water over the roadway.

Flash Flood, Bullitt

When
January 3, 7:00 AM EST to 10:21 AM EST
Where
Bullitt County, 0.54 mi E of Mt Washington to 0.9 mi W of Hubers
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.050, -85.540

Multiple water rescues occurred across Bullitt County.

Flash Flood, Jefferson

When
January 3, 7:15 AM EST to 9:15 AM EST
Where
Jefferson County, 1.14 mi E of Smyrna
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.128, -85.629

Water was observed over the roadway on portions of Vaughn Mill Road near Pennsylvania Run Road. The water depth was as high as car doors at its deepest.

Flash Flood, Jefferson

When
January 3, 7:15 AM EST to 9:15 AM EST
Where
Jefferson County, 1.29 mi WNW of Highview to 1.09 mi NW of Highview
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.160, -85.640

Water was observed over the roadway at the 6300 block of Fegenbush Lane.

Thunderstorm Wind, Larue

When
January 3, 7:44 AM EST
Where
Larue County, 0.85 mi NNW of Mathers Mill
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.541, -85.775

Trees were blown down on Sonora Road and Tanner Road.

Flash Flood, Harrison

When
January 3, 8:29 AM EST to 10:29 AM EST
Where
Harrison County, 1.67 mi NNW of Sylvandell to 1.44 mi ESE of Harrison Co Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.472, -84.183

Water was observed over roadways in multiple locations across Harrison County.

Flash Flood, Fayette

When
January 3, 8:30 AM EST to 10:30 AM EST
Where
Fayette County, 0.35 mi NW of Viley to 1.33 mi E of Greendale
Cause
Heavy Rain
Reported by
Public
Coordinates
38.083, -84.555

Water was observed over roadways in several locations in Lexington.

Flash Flood, Bourbon

When
January 3, 8:31 AM EST to 10:31 AM EST
Where
Bourbon County, 1.09 mi N of Elizabeth Station to 0.69 mi WSW of Millersburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.236, -84.346

Three water rescues occurred in Bourbon County, including one school bus.

Flash Flood, Spencer

When
January 3, 8:40 AM EST to 10:40 AM EST
Where
Spencer County, 2.88 mi SW of Elk Creek to 2.08 mi E of Yoder
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.069, -85.405

Multiple water rescues occurred across Spencer County.

Flash Flood, Jefferson

When
January 3, 9:40 AM EST to 11:40 AM EST
Where
Jefferson County, 1.24 mi SSW of Beckley to 0.89 mi NW of Eastwood
Cause
Heavy Rain
Reported by
Public
Coordinates
38.233, -85.478

The Parklands at Floyds Fork were closed due to flooding, with water over roadways in multiple locations across the park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1071083, 1071084, 1071167, 1071168, 1071087, 1071088, 1071169, 1071170, 1071171, 1071173, 1071174, 1071175, 1071176, 1071178, 1071179, 1071182, 1071184, 1071264, 1071266, 1071267, 1071269, 1071270, 1071271, 1071274, 1071309, 1071289, 1071290, 1075492, 1071302, 1071303, 1071305, 1071307, 1071308.